Hail, Finney
- When
- July 8, 3:30 AM CST
- Where
- Finney County, 7.64 mi E of Tennis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.160, -100.780
There was also a 60 mph wind gust estimated when the hail was falling.
An upper low was moving slowly out of New Mexico and into the Panhandle of Texas. This low helped to destabilize the atmosphere enough to generate thunderstorms, some severe during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper low was moving slowly out of New Mexico and into the Panhandle of Texas. This low helped to destabilize the atmosphere enough to generate thunderstorms, some severe during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 2:31 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 AM CDT WED JUL 8 2009 .DISCUSSION... DAYS 1-2... A SMALL BAND OF ELEVATED THUNDERSTORMS WAS PERSISTING IN THE AREA FROM AROUND SCOTT CITY BACK INTO NORTHWEST KANSAS. THIS CONVECTION APPEARS TO BE AIDED BY UVV DUE TO WARM ADVECTION AND ISENTROPIC LIFT. THE NAM SHOWS THIS PRETTY WELL AND GRADUALLY MOVES THE AREA TO THE EAST THROUGH THE EARLY MORNING HOURS. THINK THE AREA OF STORMS WILL CONTINUE THROUGH SUNRISE SO WILL KEEP SOME ISOLD/WIDELY SCT POPS GOING ACROSS THE NORTHEAST AND EASTERN CWA THROUGH ABOUT 15Z. THE UPPER RIDGE CONTINUES TO BUILD OVER THE CENTRAL HIGH PLAINS THROUGH THURSDAY. A LEE SIDE TROUGH WILL PERSIST ALONG THE KANSAS/COLORADO BORDER THROUGH THE DAY. THE MODELS HAVE BEEN KEEPING THIS AFTERNOON AND TONIGHT DRY AND AM INCLINED TO KEEP IT THAT WAY AS CONVERGENCE ALONG THE TROUGH LOOKS PRETTY WEAK. IN ADDITION...SURFACE DEWPOINTS WILL BE FALLING INTO THE 30S OVER WESTERN SECTIONS OF THE CWA THIS AFTERNOON AS DRIER AIR FROM THE EASTERN SLOPES. THE DRIER AIR PLUS HIGH TEMPERATURES TOPPING OUT AT OR ABOVE 100 THE NEXT FEW DAYS WILL RESULT IN RELATIVE HUMIDITY FALLING INTO THE LOWER TEENS OVER THE SOUTHWEST PART OF THE CWA. SOME COOL SEASON GRASSES ARE CURING OUT IN FAR SOUTHWEST KANSAS WHICH RAISES SOME CONCERN ABOUT WILDLAND FIRES. WINDS ARE NOT EXPECTED TO BE TOO STRONG TODAY SO DO NOT ANTICIPATE ANY FIRE WEATHER HEADLINES. WILL MENTION THE INCREASED THREAT IN THE FWF. WILL ALSO MENTION THE VERY WARM TEMPERATURES AND POTENTIAL FOR HEAT ADVISORY CONDITIONS ESPECIALLY IN THE SOUTHEAST CWA. THE MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A FRONTAL BOUNDARY SLIDING SOUTH INTO WESTERN KANSAS ON THURSDAY. THERE COULD BE ENOUGH CONVERGENCE ALONG THE FRONT TO GENERATE A FEW HIGH BASED THUNDERSTORMS BUT AM NOT OVERLY CONFIDENT. FOR NOW WILL INCREASE POPS TO AROUND 10 PERCENT OR SO BUT LEAVE THE FORECAST DRY. DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE DOMINATING ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD FRIDAY BEFORE BEGINNING TO EDGE BACK TO THE WEST INTO COLORADO AND NORTHERN NEW MEXICO BY THE END OF THE WEEKEND. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL PERSIST GENERALLY ACROSS SOUTHEASTERN COLORADO AND SOUTHWESTERN KANSAS THROUGH THE END OF THE WEEKEND. MEANWHILE, A WEAK COLD FRONT WILL BEGIN TO SLOWLY PUSH SOUTH INTO WESTERN KANSAS FRIDAY BEFORE STALLING OUT SOMEWHERE ACROSS SOUTHWEST KANSAS SATURDAY. HOWEVER, A LOW LEVEL SOUTHERLY FLOW WILL PREVAIL ACROSS MUCH OF THE CWA THROUGH THE WEEKEND EXCEPT FOR THE MOST NORTHERN PORTIONS OF THE FORECAST AREA, WHICH WILL BE JUST NORTH OF THE FRONTAL BOUNDARY. AGAIN, COMBINED WITH THE UPPER LEVEL RIDGING ALOFT, THIS WILL ALLOW FOR TEMPERATURES TO WARM UP TO JUST ABOVE THE SEASONAL NORM GOING INTO THE WEEKEND. FOR FRIDAY, TEMPERATURES WILL BE QUITE WARM WITH BOTH THE GFS AND ECMWF SHOWING TEMPERATURES AT H85 RANGING IN THE LOWER 30S(C) ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AS A RESULT, EXPECT HIGHS FROM AROUND 100F TO NEAR 105F ACROSS THE CWA WITH TEMPERATURES BACKING OFF SOMEWHAT BUT REMAINING QUITE WARM THROUGH THE REMAINDER OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. VERY LITTLE IN THE WAY OF PRECIP IS EXPECTED ACROSS THE FORECAST AREA THROUGH THE WEEKEND. && AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. OTHERWISE, A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST ALONG THE COLORADO BORDER TODAY. LIGHT SOUTHERLY WINDS THIS MORNING WILL INCREASE TO 15 TO 25KT BY THIS AFTERNOON BEFORE AGAIN SUBSIDING OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 100 70 103 72 / 0 10 10 10 GCK 100 68 100 71 / 10 10 10 10 EHA 102 67 102 69 / 10 10 0 0 LBL 101 67 102 71 / 10 10 0 0 HYS 97 71 101 73 / 20 10 10 10 P28 98 73 103 75 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT TUE JUL 7 2009 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT TUE JUL 7 2009 /357 AM MDT TUE JUL 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND EVENING ALONG THE KANSAS/COLORADO BORDER AND OVER SOUTHWEST KANSAS...MAINLY WEST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE. WHILE THE PROBABILITY FOR STORMS IS FAIRLY LOW...ANY STORMS THAT DEVELOP WOULD BE CAPABLE OF PRODUCING STRONG TO DAMAGING WIND GUSTS ALONG WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1204 AM CDT WED JUL 8 2009 KSZ077-078-080600- FORD-GRAY- 1204 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY AND SOUTHWESTERN FORD COUNTIES... AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3747 9985 3748 10025 3777 10050 3792 10030 TIME...MOT...LOC 0504Z 310DEG 21KT 3778 10035 KRUSE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED JUL 8 2009
KSZ043-044-063-081000-
FINNEY-LANE-SCOTT-
401 AM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...
AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SHALLOW WATER...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHWESTERN FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN
LANE COUNTIES...INCLUDING THE CITY OF FRIEND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3844 10071 3803 10050 3802 10109 3828 10109
3844 10100
TIME...MOT...LOC 0902Z 319DEG 22KT 3830 10099
JOHNSONThe Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 09:29 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
There was also a 60 mph wind gust estimated when the hail was falling.
Nickel sized hail was also reported with this wind.
This wind report was from the KDOT site on the east side of Garden City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190974, 190975, 190981, 190982, 190977.